Wisconsin, 2016

Cold in Wisconsin, December 18 to 19, 2016

December 18 to 19, 2016 · NWS MKX · 20 events in 20 counties and zones

Arctic air plunged into southern WI in the wake of a snowstorm and arctic cold front. Ambient air temperatures dropped well below zero the morning of Dec.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Arctic air plunged into southern WI in the wake of a snowstorm and arctic cold front. Ambient air temperatures dropped well below zero the morning of Dec. 19th. Wind chill temperatures dropped to 20 to 35 below zero. One death due to hypothermia was reported. Some schools were delayed or cancelled the morning of Dec. 19th. Warming centers were opened in many cities across southern WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 17, 9:43 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Dec 17, 9:43 PM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
943 PM CST Sat Dec 17 2016

.UPDATE...Mid level frontogenesis band not as heavy as earlier but
nonetheless accumulating snow will continue over se WI until
midnight. Winter Storm Warning will expire at midnight over se WI.
Very light snow will then likely linger to 3 am over far se WI.
Nwly winds have been increasing this evening which will lead to
some blowing and drifting snow and resultant snow covered roads
into Sun morning.

The arctic front will drop temps below zero for Sun AM and likely
remain below zero for the day with perhaps far ern WI just above
zero. Wind chills will range from 15 to 30 below zero in the
morning warming to 15 to 20 below for the middle of the day before
returning to bitterly cold values by late afternoon into Mon AM.
Lows Mon AM still looking to be 10 to 16 below zero. Kept it
simple with the wind chill advisory and issued it from Sun AM
until 10 am Mon.

&&

.AVIATION/06Z TAFS/...Light snow will end by midnight or 1 am or
south central WI but not until around 3 am over far se WI. Stratus
clouds will clear over south central during the early morning
hours and 2-3 hours before sunrise in se WI. Cigs of 1-3 kft and
mvfr vsbys with the lgt snow is expected over se WI through 3 am.
VFR conditions are then expected for daytime hours through Sun
night.

&&

.MARINE...A Small Craft Advisory remains in effect until noon on
Sun. Brisk nwly winds and high waves will continue as an arctic
front moves across Lake MI. Winds and waves will subside some for
Sunday afternoon and night a ridge of high pressure shifts east
across the region.

&&

.PREV DISCUSSION... /Issued 339 PM CST Sat Dec 17 2016/

SHORT TERM...

TONIGHT AND SUNDAY...Forecast Confidence Is High.

Winter Storm Warning continues into this evening across the area.
The second round of moderate to sometimes heavy snow will continue
to push slowly eastward through the area into this evening. This is
in association with robust 700 to 500 mb frontogenesis response. The
upward vertical motion will be fairly strong with this feature as it
moves through. This will continue to tap the dendrite snow crystal
growth zone, and this zone will become deeper as colder air moves
into the area.

Should continue to see 1/2 to 1 inch per hour snowfall rates with
this band of snow, with additional accumulations in the 3 to 5 inch
range, highest in the east near the lake. It look like the lake
effect band will remain just offshore, similar to mesoscale model
trends.

The snow should taper off from west to east this evening into the
overnight hours. Evening shift may need to extend current warning in
the eastern counties a few hours later, depending on how quickly the
current band moves through. Gusty northwest winds should kick in by
early this evening, bringing some blowing and drifting snow. This
should linger into later tonight.

Issued a Wind Chill Advisory for later tonight into Sunday morning
for the south central Wisconsin counties. This area should see the
snow end this evening, and have matched up with neighboring offices.

The rest of the area will need a Wind Chill Advisory as well for
this period, but will hold off on issuing it until the current
Winter Storm Warning ends. The far eastern counties may remain just
above the 20 below zero threshold, but will likely include them in
any advisory. Values in the 20 below to 30 below zero range still
look on track later tonight into Sunday morning.

Wind chills will remain just above the 20 below zero threshold
Sunday afternoon, before falling below it again by Sunday evening.
Will need another Wind Chill Advisory for Sunday night into Monday
morning across the area. Very cold lows below zero are expected away
from the lake, with highs Sunday remaining below zero inland. Skies
should clear out by Sunday.

SUNDAY night AND MONDAY...Forecast Confidence is High

The ridge axis over southeast Wisconsin Sunday evening will move
off to the southeast with a fairly brisk low level southwest
flow. There will be enough of a pressure gradient to keep winds
around 10 knots during the early morning hours of these mornings.
This will result in wind chill values around 20 below to 30 below
zero lingering through Monday morning with some relief during the
day. Gusty winds on Monday will keep wind chills to zero to 5
below during the afternoon. A wind chill advisory will likely be
needed for Sunday night and Monday morning.

LONG TERM...

TUESDAY THROUGH Thursday...Forecast Confidence is Moderate

low pressure moving just to the north of the great lakes will
moderate the temperatures. Winds will remain rather gusty due to a
tight pressure gradient.

A fairly strong mid/upper trough moves across the upper Mississippi
valley Wednesday and across Wisconsin Wednesday night.

The next chance for precip is Wednesday as low pressure moves
across Iowa and northern Illinois. There is not much moisture
with this system as flow is cut off from the gulf but some light
to moderate accumulation of snow is expected.

Friday and Saturday...Forecast Confidence is Moderate

A large mid/upper trough approaches, then moves across the plains

After high pressure moves across the mid Mississippi valley
thursday evening a trough will move across southern Wisconsin
Saturday with some light snow possible.

AVIATION/00Z TAFS/...

Current band of moderate to heavy snow is expected to continue to
shift east across the area into this evening. Madison should see the
highest snowfall rates of 1/2 to 1 inch per hour until around 02Z
Sunday. The eastern sites should see this until around 05Z Sunday.
Additional accumulations of 3 to 5 inches look reasonable through
tonight, highest toward Milwaukee and Kenosha.

Ceilings and visibilities should drop to below alternate minimums,
and visibilities perhaps near airport minimums, during the more
intense snowfall periods. Northwest winds will gradually increase
into this evening, with gusty northwest winds tonight into early
Sunday. Some blowing and drifting snow is anticipated tonight,
though visibilities should remain above 4 miles once the snow ends.

Winds will then gradually decrease Sunday. VFR conditions should
return for Sunday as well.

MARINE...

Northwest winds will increase to Small Craft Advisory levels by
early evening and continue through Sunday morning. There may be a
few gale force gusts tonight as well. Temperatures dropping to
around zero late tonight and Sunday morning will result in some
freezing spray. However, lake temperatures are still in the lower
40s, so this should limit the impact of any freezing spray.

Gusty southwest winds, building waves and freezing spray are
possible again Monday into Tuesday tonight. A Small Craft Advisory
may be needed for this period.

MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING until 9 PM CST this evening for WIZ046-047-
     051-052-056>060-062>072.

     WIND CHILL ADVISORY from 3 AM to noon CST Sunday for WIZ046-047-
     056-057-062-063-067>069.

LM...SMALL CRAFT ADVISORY until noon CST Sunday for LMZ643>646.

TONIGHT/Sunday AND AVIATION/MARINE...Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY from 3 AM Sunday to 10 AM CST Monday for
     WIZ046-047-056-057-062-063-067>069.

     WINTER STORM WARNING until midnight CST tonight for WIZ059-060-
     064>066-069>072.

     WIND CHILL ADVISORY from 6 AM Sunday to 10 AM CST Monday for
     WIZ051-052-058>060-064>066-070>072.

LM...SMALL CRAFT ADVISORY until noon CST Sunday for LMZ643>646.

&&

UPDATE...Gehring
TONIGHT/Sunday AND AVIATION/MARINE...Wood
Sunday NIGHT THROUGH Saturday...Hentz
Hazardous weather outlook, Dec 17, 11:37 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1137 PM CST SAT DEC 17 2016

WIZ046-047-051-052-056>060-062>072-190545-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1137 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW WILL DIMINISH ACROSS SOUTHEAST WISCONSIN BETWEEN 2 AM
AND 4 AM. BRISK NORTHWEST WINDS WILL PRODUCE SOME BLOWING AND
DRIFTING SNOW. MOST ROADS WILL REMAIN SNOW COVERED AND SLIPPERY.

WIND CHILLS ARE EXPECTED TO FALL IN THE 15 BELOW TO 30 BELOW ZERO
RANGE. THE COLDEST TEMPERATURES WILL BE WEST OF MADISON. WIND
CHILL ADVISORIES ARE IN EFFECT OVER SOUTH CENTRAL WISCONSIN
BEGINNING AT 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

VERY COLD TEMPERATURES WILL CONTINUE SUNDAY THROUGH MONDAY
MORNING WITH LOWS 10 TO 15 BELOW ZERO AND WIND CHILLS OF 15 TO 30
BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF SOUTHERN
WISCONSIN FROM SUNDAY MORNING UNTIL 10 AM MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL MEASUREMENTS
ARE APPRECIATED.

LMZ643>646-190545-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1137 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY FOR BRISK NORTHWEST WINDS AND HIGH WAVES CONTINUES
THROUGH SUNDAY MORNING.

THERE IS A CHANCE FOR FREEZING SPRAY AS WELL DUE TO BUILDING WAVES
AND FALLING TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A SMALL CRAFT MAY BE NEEDED AGAIN MONDAY THROUGH TUESDAY EVENING DUE
TO BRISK SOUTHWEST WINDS.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Dec 18, 12:15 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1215 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     SNOW             3 WNW BEAVER DAM        43.48N 88.89W
12/18/2016  M9.1 INCH        DODGE              WI   TRAINED SPOTTER

            STORM TOTAL

&&

SDAVIS
Local storm report, Dec 18, 12:16 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1216 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     SNOW             1 W OCONOMOWOC          43.11N 88.52W
12/18/2016  M8.2 INCH        WAUKESHA           WI   NWS EMPLOYEE

&&

SDAVIS
Local storm report, Dec 18, 12:18 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1218 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     SNOW             EDGERTON                42.84N 89.07W
12/18/2016  M7.2 INCH        ROCK               WI   TRAINED SPOTTER

1216 AM     SNOW             MILTON                  42.78N 88.95W
12/18/2016  M8.0 INCH        ROCK               WI   NWS EMPLOYEE

&&

SDAVIS
Local storm report, Dec 18, 12:30 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     SNOW             1 SW PALMYRA            42.87N 88.60W
12/18/2016  M8.7 INCH        JEFFERSON          WI   NWS EMPLOYEE

&&

SDAVIS
Local storm report, Dec 18, 12:31 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1231 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     SNOW             2 W MADISON             43.08N 89.42W
12/18/2016  M5.4 INCH        DANE               WI   TRAINED SPOTTER

1230 AM     SNOW             GLENDALE                43.14N 87.94W
12/18/2016  M8.8 INCH        MILWAUKEE          WI   BROADCAST MEDIA

&&

SDAVIS
Local storm report, Dec 18, 1:35 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
135 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     SNOW             PORT WASHINGTON         43.38N 87.87W
12/18/2016  M9.0 INCH        OZAUKEE            WI   AMATEUR RADIO

&&

SDAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Columbia

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Columbia forecast zone
Reported by
Mesonet
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 26 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Dane

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 26 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Green

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Green forecast zone
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 31 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Green Lake

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Green Lake forecast zone
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 25 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Iowa

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Iowa forecast zone
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 34 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Lafayette

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 25 to 31 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Marquette

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 25 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Rock

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 26 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Sauk

When
December 18, 3:00 AM CST to December 19, 10:00 AM CST
Where
Sauk forecast zone
Reported by
Mesonet
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 38 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Milwaukee

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 29 below zero with the coldest readings the morning of December 19th. A woman died of hypothermia according to the Milwaukee County Medical Examiner's Office. She was found outside on the back stairs of her apartment.

Cold/Wind Chill, Ozaukee

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Ozaukee forecast zone
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 25 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Racine

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Racine forecast zone
Reported by
Mesonet
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 25 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Sheboygan

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Sheboygan forecast zone
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 26 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Walworth

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 26 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Washington

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 26 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Waukesha

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 25 to 30 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Dodge

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 25 to 34 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Fond du Lac

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Mesonet
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 25 to 30 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Jefferson

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 25 below zero with the coldest readings the morning of December 19th.

Cold/Wind Chill, Kenosha

When
December 18, 6:00 AM CST to December 19, 10:00 AM CST
Where
Kenosha forecast zone
Reported by
Mesonet
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Wind chill temperatures dropped to 20 to 30 below zero with the coldest readings the morning of December 19th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2016-12-1964FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664912, 664913, 664914, 664915, 664916, 664917, 664918, 664922, 664923, 664919, 664920, 664921, 664924, 664925, 664926, 664927, 664928, 664929, 664930, 664931.